North Carolina, 2012Hail and Damaging Winds in North Carolina, July 4, 2012
July 4, 2012 · NWS RAH · 15 events in 7 counties and zones
Scattered showers and thunderstorms developed along a lee side trough across the Northeast Piedmont, Sandhills, and Coastal Plain. Some of these storms became severe and produced damaging winds and a few quarter sized hail reports as an upper level disturbance moved across the area in the late afternoon into the evening time frame.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed along a lee side trough across the Northeast Piedmont, Sandhills, and Coastal Plain. Some of these storms became severe and produced damaging winds and a few quarter sized hail reports as an upper level disturbance moved across the area in the late afternoon into the evening time frame.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 2:15 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 4, 2:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT WED JUL 4 2012
.SYNOPSIS...
AN UPPER LEVEL RIDGE EXTENDING EASTWARD FROM THE CENTRAL PLAINS
TOWARD THE CAROLINAS WILL RESULT IN ABOVE NORMAL TEMPERATURES
THROUGH THE UPCOMING WEEKEND...WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 100 PM WEDNESDAY...
OVERVIEW:
NW FLOW ALOFT WILL BE IN PLACE OVER THE CAROLINAS TODAY... ON THE
EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL
MS RIVER VALLEY. 15Z WV IMAGERY...SPC MESOANALYSIS AND THE LATEST
RAP MODEL DATA INDICATED A SHORTWAVE UPSTREAM OF THE AREA OVER
KY/WV/VA.
TEMPERATURES:
THE FORECAST TODAY WILL HIGHLY DEPEND ON THE EVOLUTION OF CONVECTION
THIS AFT/EVE. W/REGARD TO HIGHS...1000-850 MB THICKNESSES ARE
PROGGED AT 1435-1440 METERS ACROSS THE AREA BY 00Z THIS EVENING...
WITH H85 TEMPS IN VICINITY OF ~20C. AS LONG AS CONVECTION OCCURS
NEAR OR AFTER PEAK HEATING...EXPECT HIGHS IN THE MID/UPPER
90S...SIMILAR TO YESTERDAY. EXPECT LOWS TONIGHT SIMILAR TO THIS
MORNING...IN THE LOWER 70S...OR 71-74F.
PRECIPITATION CHANCES:
W/REGARD TO THERMODYNAMICS...MID-LEVEL LAPSE RATES ARE ON THE ORDER
OF 5.5-6 C/KM TODAY...SIMILAR TO YESTERDAY AND SUBSTANTIALLY WEAKER
THAN EARLIER THIS WEEK /LAST WEEKEND/ WHEN AN 'UNREGIONALLY' STRONG
ELEVATED MIXED LAYER WAS PRESENT. WITH TEMPERATURES IN THE MID/UPPER
90S AND DEWPOINTS EXPECTED TO RANGE FROM THE MID 60S IN THE WEST/NW
PIEDMONT (WESTERN PERIPHERY OF LEE TROUGH) TO NEAR 70F IN THE
SANDHILLS/COASTAL PLAIN (EASTERN PERIPHERY OF LEE
TROUGH)...ANTICIPATE SEASONABLE MLCAPE VALUES AROUND 1500-2000 J/KG
DURING PEAK HEATING...PERHAPS UP TO 2500 J/KG OVER PORTIONS OF THE
COASTAL PLAIN. W/REGARD TO FORCING... A LEE SURFACE TROUGH WILL BE
PRESENT OVER CENTRAL NC...IN VICINITY OF THE HWY 1 CORRIDOR. IN THE
UPPER LEVELS...THE AFOREMENTIONED SHORTWAVE ENERGY UPSTREAM IN
KY/WV/VA AT 15Z IS PROGGED TO PROGRESS SLOWLY SOUTHWARD THROUGH
CENTRAL NC BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT. THE LATEST
HIGH-RES CONVECTION ALLOWING MODELS SUGGEST A POTENTIAL FOR ISOLD
CONVECTION BETWEEN 18-21Z IN VICINITY OF THE LEE TROUGH...WITH THE
BEST COVERAGE GENERALLY BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT.
GIVEN SEASONABLE INSTABILITY...A LEE SURFACE TROUGH AS A LOW-LEVEL
FOCUS...SHORTWAVE ENERGY PROGRESSING SOUTHWARD INTO THE AREA
AROUND/SHORTLY AFTER PEAK HEATING...AND HIGH-RES CONVECTION ALLOWING
MODELS INDICATING AT LEAST SCATTERED CONVECTION...HAVE UPPED PRECIP
CHANCES TO 40% EVERYWHERE THIS AFT/EVE. WILL INDICATE PRECIP CHANCES
DECREASING BY MIDNIGHT AS THE AFOREMENTIONED SHORTWAVE PROGRESSES
SLOWLY SOUTHWARD TOWARD SC AND IN ANTICIPATION OF CONVECTIVE
OVERTURNING/STABILIZATION. ISOLATED CONVECTION CANNOT BE RULED OUT
AFTER MIDNIGHT DEPENDING ON COVERAGE LATER THIS AFT/EVE AND WHETHER
OR NOT ADDITIONAL DISTURBANCES PROGRESS INTO THE AREA VIA NW FLOW
ALOFT...AND WILL KEEP A SLIGHT CHANCE OF SHOWERS/STORMS IN THE
FORECAST EVERYWHERE THROUGH THE REMAINDER OF THE NIGHT.
SEVERE WEATHER THREAT:
16Z SPC MESOANALYSIS INDICATED MLCAPE VALUES RANGING FROM 1500-2500
J/KG...WITH LITTLE TO NO CIN. DIURNAL CU HAS JUST BEGUN TO DEVELOP
IN VICINITY OF THE LEE TROUGH OVER MOORE/LEE/CHATHAM COUNTIES AS OF
1645Z. ALTHOUGH ISOLD CONVECTION WILL BE POSSIBLE IN VICINITY OF THE
LEE TROUGH BETWEEN 18-21Z...EXPECT THE BEST CHANCE FOR CONVECTION IN
THE 21-03Z TIME FRAME AS SHORTWAVE ENERGY APPROACHES FROM THE NORTH.
0-6 KM SHEAR VALUES ARE PROGGED TO RANGE FROM 15-25 KT...SUPPORTIVE
OF MULTICELL ORGANIZATION AT BEST. HOWEVER...GIVEN A POTENTIAL FOR
STRONG COLD POOLS IN ASSOC/W HIGH DCAPE (1000-1500 J/KG) AND
RELATIVELY LARGE (~30F) SURFACE T/TD SPREADS...ISOLD TO SCT
CONVECTION COULD ORGANIZE ALONG OUTFLOW AND BECOME MORE
WIDESPREAD...ESPECIALLY IF COVERAGE IS MINIMAL PRIOR TO MAX HEATING
(~21Z) AND A RELATIVELY UNTOUCHED AIRMASS IS IN PLACE WHEN THE
BETTER UPPER LEVEL FORCING WILL BEGIN TO ARRIVE FROM THE NORTH. WITH
THE ABOVE IN MIND...EXPECT A POTENTIAL FOR ISOLD SEVERE STORMS WITH
A PRIMARY THREAT OF DAMAGING WINDS. THE THREAT APPEARS GREATEST
BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT. -VINCENT
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
AS OF 220 PM WEDNESDAY...
CENTRAL NC REMAINS ON THE EASTERN PERIPHERY OF A SLOWLY BUILDING
MISSOURI ALLEY RIDGE ON THURSDAY AND THURSDAY NIGHT. FLOW AT LOW AND
MID LEVELS IS FROM THE NORTHWEST SUPPORTS THE MAINTENANCE OF A LEE
TROUGH ACROSS THE PIEDMONT OF THE CAROLINAS AND VIRGINIA. LARGE
SCALE FORCING FOR ASCENT IS GENERALLY LACKING BUT BOTH THE NAM AND
GFS INDICATE A SUBTLE WAVE IN THE NW FLOW MOST COHERENT AT 850/700
MB AS WELL AS ALOFT ON THE 1.5 PV SURFACE. IN ADDITION...LOW LEVEL
FORCING ASSOCIATED WITH THE LEE TROUGH AND PERHAPS DIFFERENTIAL
HEATING IN THE MOUNTAINS AND THE SEABREEZE WILL BE SUFFICIENT FOR
WIDELY SCATTERED CONVECTION. UPSTREAM CONDITIONS APPEAR FAVORABLE
FOR MCS DEVELOPMENT IN THE OHIO VALLEY WITH THAT CONVECTION LIKELY
TO SPILL SOUTHEAST AND POTENTIAL MOVING INTO THE NW PIEDMONT AFTER
MIDNIGHT ON THURSDAY NIGHT.
THICKNESS VALUES ON THURSDAY CLIMB TO BETWEEN 1440-1450M WITH 850 MB
TEMPS AROUND 22-23 DEG C. WITH SUFFICIENT INSOLATION...HIGH
TEMPERATURES SHOULD CLIMB INTO THE 98-101 RANGE. WITH DEWPOINTS
HOLDING IN THE UPPER 60S/LOWER 70S EAST OF THE LEE TROUGH...HEAT
INDEX VALUES WILL PEAK AT AROUND 105 DEGREES...PLAN ON ISSUING A
HEAT ADVISORY FOR THE COASTAL PLAIN AND SANDHILLS FOR THURSDAY
AFTERNOON AND EVENING. LOWS THURSDAY NIGHT SHOULD RANGE IN THE MID
70S. -BLAES
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 310 PM WEDNESDAY...
NEAR RECORD HIGHS AND HEAT INDEX VALUES WELL OVER 100 FRIDAY THROUGH
SUNDAY WILL GIVE WAY TO COOLER AND WETTER WEATHER DURING THE
BEGINNING OF THE WORK WEEK.
THE UPPER AIR PATTERN DURING THE FIRST HALF OF THE EXTENDED RANGE
FEATURES A LARGE RIDGE OF HIGH PRESSURE ALOFT CENTERED ACROSS THE
MISSOURI VALLEY ON FRIDAY AND SATURDAY THAT PERSISTS INTO SUNDAY
WITH A MODEST SURFACE TROUGH ACROSS NC AND VA. THE AIR MASS DURING
THIS PERIOD WILL BE HOT BUT NOT NEARLY AS HOT AS THE PERIOD LAST
WEEK. AFTERNOON THICKNESS VALUES CLIMB INTO THE 1440-1450M RANGE
WITH 850 MB TEMPS RANGING BETWEEN 22-24 DEG C DURING THE PERIOD. THE
WARMEST AIR MASS WILL EXTEND ACROSS VA INTO WV/NW NC INTO THE OHIO
VALLEY. HIGH TEMPS WILL RANGE BETWEEN 96-101 ALL THREE DAYS WITH
SATURDAY LIKELY THE HOTTEST DAY AND SUNDAY THE COOLEST. WITH
DEWPOINTS THAT RANGE IN THE UPPER 60S TO LOWER 70S DURING THE
AFTERNOON HOURS ON ALL THREE DAYS...HEAT INDEX VALUES WILL APPROACH
OR SLIGHTLY EXCEED 105 FOR A FEW HOURS EACH DAY...MAINLY ACROSS THE
COASTAL PLAIN...SANDHILLS AND THE EASTERN PIEDMONT.
DO NOT EXPECT MUCH WIDESPREAD CONVECTION DURING THE PERIOD BUT EACH
DAY WILL FEATURE THE THREAT OF ISOLATED CONVECTION. THE GREATEST
CHANCE OF THUNDERSTORMS DURING THE PERIOD WILL BE ON FRIDAY WHEN A
WEAK SHORTWAVE DROPS SOUTH ACROSS THE MID ATLANTIC...THE GFS/ECMWF
SUGGEST A STRONGER FEATURE THAN THE NAM. THE ENVIRONMENT ACROSS
CENTRAL NC ON FRIDAY FEATURES STEEP LOW AND FAIRLY STEEP MID LAYER
LAPSE RATES ALONG WITH A MODEST WIND FIELD AND VERY LITTLE SHEAR.
UPPER HEIGHTS BEGIN TO DROP ON SUNDAY AND THE UPPER FLOW BECOMES
MORE NORTHWESTERLY SUGGESTING SOME MCS ACTIVITY IN THE OH VALLEY
HAVE A BETTER CHANCE TO IMPACT MAINLY THE NORTHERN LOCATIONS SUNDAY
AFTERNOON AND EVENING.
THE RIDGE AXIS ACROSS THE MID ATLANTIC RETREATS ON MONDAY AS
TROUGHING DEVELOPS ACROSS THE NORTHEAST AND THE CENTER OF THE RIDGE
RETROGRADES INTO THE ROCKY MOUNTAINS. A COLD FRONT DROPS INTO VA
AND NC ON MONDAY AND DROPS INTO THE CAROLINAS ON TUESDAY AND
WEDNESDAY. THIS FEATURE SHOULD BE SUFFICIENT TO INITIATE AT LEAST
SCATTERED CONVECTION AND THIS NECESSITATES POPS IN THE 30-50
PERCENT RANGE. A COOLER AIRMASS SHOULD TRICKLE INTO THE REGION
WITH TEMPERATURES DROPPING TO NEAR NORMAL. HIGHS ON TUESDAY AND
WEDNESDAY WILL RANGE IN THE UPPER 80S TO LOWER 90S. -BLAES
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 145 PM
WEDNESDAY...
24-HR TAF PERIOD:
OUTSIDE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING...EXPECT VFR CONDITIONS AND LIGHT WINDS
TO PREVAIL. THE BEST CHANCE FOR SHOWERS/STORMS IS EXPECTED TO BE
BETWEEN 21Z THIS AFTERNOON AND 03Z TONIGHT AS AN UPPER LEVEL
DISTURBANCE PROGRESSES INTO CENTRAL NC FROM THE NORTH. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING SURFACE WIND GUSTS AS HIGH
AS 35-50 KNOTS. IT IS DIFFICULT TO ANTICIPATE THE EXACT EVOLUTION OF
CONVECTION (AND WHETHER OR NOT INDIVIDUAL TERMINALS WILL BE
AFFECTED) THIS AFT/EVE...AND HAVE OPTED TO ACCOUNT FOR IT BY
INCLUDING A TEMPO GROUP DURING THE MOST LIKELY 4-HR PERIOD FOR
CONVECTION TO DEVELOP (AS OUTLINE IN NEAR TERM SECTION OF AFD).
ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE
OVERNIGHT PERIOD (AFTER MIDNIGHT)...THOUGH PROBABILITIES ARE LOWER
THAN THIS AFT/EVE.
LOOKING AHEAD:
ABOVE NORMAL TEMPERATURES WITH PRIMARILY AFTERNOON/EVENING CHANCES
FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND IN ASSOCIATION WITH N/NW FLOW ALOFT ON THE
EASTERN PERIPHERY OF AN UPPER LEVEL RIDGE OVER THE CENTRAL CONUS.
OTHERWISE...ANTICIPATE VFR CONDITIONS TO PREDOMINATE. -VINCENT
&&
.CLIMATE...
HIGH TEMPERATURE RECORDS AND YEAR RECORD LAST SET.
RALEIGH-DURHAM... GREENSBORO...
07/04 99 2011 98 1970
07/05 102 1999 98 1990
07/06 102 1999 100 1977
07/07 102 2010 101 1977
07/08 103 1977 102 1977
FAYETTEVILLE...
07/04 98 1953
07/05 101 2002
07/06 99 1990
07/07 103 2010
07/08 102 1977
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM TO 9 PM EDT THURSDAY FOR NCZ011-027-
028-042-043-077-078-085-086-088-089.
&&
SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...VINCENT
CLIMATE...
Hazardous weather outlook, Jul 4, 3:10 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT WED JUL 4 2012
NCZ011-027-028-042-043-077-078-085-086-088-089-052015-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
410 PM EDT WED JUL 4 2012
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. A
FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS AND NICKEL SIZE HAIL. THE THREAT FOR ISOLATED SEVERE WEATHER
WILL BE GREATEST BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.
THOSE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE
WEATHER...AND TO BE PREPARED FOR SCATTERED THUNDERSTORMS WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND
GUSTY WINDS IN EXCESS OF 35 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM EDT THURSDAY FOR
HEAT INDEX VALUES EXCEEDING 105 DEGREES.
SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON BOTH THURSDAY AND FRIDAY. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH A PRIMARY THREAT
OF DAMAGING WINDS.
HIGH TEMPERATURES ARE EXPECTED TO REMAIN IN THE UPPER 90S TO NEAR
100 DEGREES ON FRIDAY THROUGH THE WEEKEND...WITH HEAT INDICES
BETWEEN 100 AND 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED ON FRIDAY
THROUGH THE WEEKEND.
NCZ007>010-021>026-038>041-073>076-083-084-052015-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
410 PM EDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. A
FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS AND NICKEL SIZE HAIL. THE THREAT FOR ISOLATED SEVERE WEATHER
WILL BE GREATEST BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.
THOSE WITH OUTDOOR PLANS SHOULD PAY CLOSE ATTENTION TO THE
WEATHER...AND TO BE PREPARED FOR SCATTERED THUNDERSTORMS WITH
DANGEROUS CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AND
GUSTY WINDS IN EXCESS OF 35 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON BOTH THURSDAY AND FRIDAY. ANY STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH A PRIMARY THREAT
OF DAMAGING WINDS.
HIGH TEMPERATURES ARE EXPECTED TO REMAIN IN THE UPPER 90S TO NEAR
100 DEGREES ON FRIDAY THROUGH THE WEEKEND...WITH HEAT INDICES
BETWEEN 100 AND 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED ON FRIDAY
THROUGH THE WEEKEND.
In the hours before
Local storm report, Jul 4, 1:38 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 6 N CENTERVILLE 36.27N 78.09W
07/01/2012 E1.00 INCH WARREN NC PUBLIC
QUARTER SIZE HAIL
&&
EVENT NUMBER RAH1200513
SECSpecial weather statement, Jul 4, 1:53 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT WED JUL 4 2012
NCZ077-041930-
HARNETT-
253 PM EDT WED JUL 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT COUNTY THROUGH 330
PM EDT...
AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LILLINGTON...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BUIES
CREEK...COATS...AND ERWIN.
HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINFALL AND PONDING OF WATER ON ROADWAYS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3535 7889 3554 7879 3551 7868 3550 7869
3550 7867 3547 7865 3545 7862 3540 7860
3533 7853 3531 7854 3530 7858 3528 7858
3526 7860
TIME...MOT...LOC 1853Z 285DEG 11KT 3542 7878
VINCENTSpecial weather statement, Jul 4, 2:22 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT WED JUL 4 2012
NCZ075>077-042030-
MOORE-LEE-HARNETT-
INCLUDING THE CITIES OF...SOUTHERN PINES...SANFORD...LILLINGTON
322 PM EDT WED JUL 4 2012
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING OVER
THE SANDHILLS...
AT 315 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER MOORE...LEE AND HARNETT COUNTIES...
MOVING EAST SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT CAN EXPECT SHOWERS AND THUNDERSTORMS THROUGH
430 PM INCLUDE...SANFORD AND LILLINGTON.
LOCALLY HEAVY RAINFALL...DANGEROUS CLOUD TO GROUND LIGHTNING AND
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE IN ASSOCIATION WITH ANY
THUNDERSTORMS. WIND GUSTS AS HIGH AS 45 MPH ARE CAPABLE OF
KNOCKING DOWN TREE LIMBS AND OUTDOOR TENTS...IN ADDITION TO
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. BE PREPARED TO MOVE INSIDE AT THE
FIRST SOUND OF THUNDER. IF YOU ARE CLOSE ENOUGH TO HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
VINCENT
Special weather statement, Jul 4, 2:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT WED JUL 4 2012
NCZ041-042015-
WAKE-
333 PM EDT WED JUL 4 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 415 PM
EDT...
AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
RALEIGH...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FALLS LAKE...RALEIGH...
NEW HOPE...KNIGHTDALE.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 7 AND 26.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 95 AND 101.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3584 7831 3559 7868 3575 7889 3604 7865
TIME...MOT...LOC 1933Z 296DEG 10KT 3587 7864
ELLIS
Thunderstorm Wind, Nash
- When
- July 4, 3:20 PM EST
- Where
- Nash County, 2.76 mi S of Samaria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.810, -78.180
Several trees were reported down near United States Highway 264 and North Carolina Highway 231.
Thunderstorm Wind, Wake
- When
- July 4, 3:25 PM EST
- Where
- Wake County, 1.78 mi W of Millbrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.846, -78.651
One tree was reported down in the 4800 block of Yadkin Drive.
Thunderstorm Wind, Wake
- When
- July 4, 3:30 PM EST
- Where
- Wake County, 2.22 mi NNE of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 35.830, -78.656
Power lines were reported down on Alleghany Drive.
Thunderstorm Wind, Moore
- When
- July 4, 3:45 PM EST
- Where
- Moore County, 0.56 mi E of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.200, -79.160
Numerous trees were reported down across southeastern portions of Moore County, North Carolina.
Thunderstorm Wind, Wilson
- When
- July 4, 3:54 PM EST
- Where
- Wilson County, 1.69 mi W of Contentnea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.678, -77.960
A power line was reported down on St. Marys Church Road.
Thunderstorm Wind, Wake
- When
- July 4, 3:55 PM EST
- Where
- Wake County, 1.04 mi SW of Six Forks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.889, -78.663
One tree was blown down at the corner of Vestavia Woods Drive and Hepworth Court.
Thunderstorm Wind, Wilson
- When
- July 4, 4:10 PM EST
- Where
- Wilson County, 1.15 mi SE of Moores Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.659, -78.055
One tree was reported down at Moores Crossroads.
Thunderstorm Wind, Wake
- When
- July 4, 4:12 PM EST
- Where
- Wake County, College View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 35.780, -78.700
Multiple trees were reported down, including one on a house.
Thunderstorm Wind, Wilson
- When
- July 4, 4:13 PM EST
- Where
- Wilson County, 2.48 mi WNW of Black Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.646, -77.969
Several power poles were blown over on Blalock Road.
Hail, Nash
- When
- July 4, 4:15 PM EST
- Where
- Nash County, 0.55 mi SE of Spring Hope
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.944, -78.114
Quarter size hail was reported near Nash Street and Poplar Streets.
Hail, Edgecombe
- When
- July 4, 4:30 PM EST
- Where
- Edgecombe County, 2.82 mi E of Rocky Mt
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.936, -77.730
Thunderstorm Wind, Hoke
- When
- July 4, 4:59 PM EST
- Where
- Hoke County, 2.4 mi NNW of Silver City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.034, -79.230
Several trees were reported down June Johnson Road.
Hail, Franklin
- When
- July 4, 5:20 PM EST
- Where
- Franklin County, 0.58 mi NW of Gold Sand
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.205, -78.189
Quarter size hail was reported along Gold Sand Road.
Thunderstorm Wind, Franklin
- When
- July 4, 5:20 PM EST
- Where
- Franklin County, 1.31 mi ESE of Gold Sand
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.190, -78.160
Numerous trees were reported down across the Franklin County.
Thunderstorm Wind, Franklin
- When
- July 4, 5:25 PM EST
- Where
- Franklin County, 2.15 mi SSE of Gupton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 36.190, -78.140
Several trees were reported down across and around the Centerville area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394361, 394353, 394092, 394098, 394101, 394365, 394363, 394359, 394364, 394081, 394088, 394351, 394084, 394357, 394362.